My friend was on his way over to take me to dinner. My floors were dirty, so I hauled out the Dyson. As I pushed the vacuum into the hallway, something happened to my vision. I saw what could only be described as jagged zig sag lightening bolts in the center of my vision. WTF? I thought to myself. I turned off the vacuum and sat down on the couch. I put my palm over each eye, testing my vision. Sure enough, the jagged zig zag appeared in both eyes. Inside of the zig zag were lines that moved, like waves of water. I couldn’t see through the zig zag. It blocked my vision. Am I having a stroke? I wondered.
I sat through dinner a bit on edge. I wondered what was going to happen next. Would the vision disturbance get worse, or signal a serious health issue? Finally, a few hours later, my vision cleared up. The zig zags disappeared. I could see normally. My health anxiety faded and I got on with my night. Speaking to others in benzo withdrawal, I determined that the crazy vision disturbance was caused by an ocular migraine. They are fairly common in benzo withdrawal. They can be scary if you haven’t had them in the past, or know what they are. I haven’t had one in years now, and hopefully they are a thing of the past, like most of the other benzo withdrawal symptoms.
I receive quite a few emails from people wondering what is going on when they get similar symptoms. I am not an M.D. so I can’t diagnosis anyone, but I can suggest that they see a doctor to determine if they are having ocular migraines. Like all the other weird symptoms we can have in withdrawal, it’s always best to have serious conditions ruled out. Ninety-nine percent of the time our symptoms are not dangerous. They are mostly annoying.
Other vision symptoms in benzo withdrawal are blurry vision, double or triple vision, and processing disorders. For many months, I saw the world through eyes that felt as if someone had rubbed vaseline across them. I couldn’t see sharp, crips lines or definitions. Everything was hazy and out of focus. I frequently saw double and sometimes triple. I had a thorough eye exam which showed nothing out of the ordinary. My eye doctor knew nothing about benzo withdrawal, which wasn’t a surprise. In time, my crisp vision returned and the double vision faded away. Processing disorders can include a wide range of symptoms. For me, my brain felt as if it lagged behind what my eyes “saw.” I wasn’t able to see things smoothly. I processed sensory input as though I was watching frames of a move. Everything felt pixelated and jerky, as if a was looking at a piece of film going by. I had a hard time describing this particular symptom. It made me feel uncomfortable and I am grateful that it didn’t last too long.
Like other symptoms in withdrawal, vision symptoms clear up as your brain recovers from the damage the benzo caused. You won’t have to cope with visual disturbances forever. Feel free to share your visual symptoms with us and let us know which ones, if any, have cleared up for you.
The vision in my right eye is very bulrry. You explained it the same as I did, like looking through vaseline. I went to the Ophthalmologist because I have dry eye, cataracts, and possible glaucoma. He did an examination and gave me the ok to see the Optometrist the next day. I filled a new prescription for lenses and did not see clearly so I went back. This time the Optometrist took pictures of my eyes. He was quite puzzled but thought it might be cataracts behind the eye. There are brown lines and shadows behind my eyes. Only in the right eye it had moved across the field of vision. I was referred back to the Ophthalmologist for dilation and further exam. I have not been able to get out to that doctor yet. I wish more people with blurry vision would have the pictures taken so that we could compare experiences to know if it is withdrawal.
Hi Dr Jenn ! This is my first time commenting but I’ve been reading your posts for months. Thank you for always being encouraging and uplifting! I eagerly look forward to your wise words as I am plodding my way through this wicked benzo withdrawal experience. I feel like you’re a good friend whom I just haven’t met yet! Vision issues have been one of my most troublesome symptom. I can relate to the feeling of having Vaseline over my eyes. It’s difficult to explain this symptom. It’s not exactly blurry but things just don’t look quite right. It’s like they’re either too close or too far away and not real. I can’t see the whole scene in front of me and I have to give effort to focus in on the particular object that I want to see. It has slowly gotten better over the past several months but it’s not quite normal yet. The strange thing is that I usually notice a slight improvement after a really bad headache or episode of deep shooting pains in my head. Hopefully this distressing symptom will clear up soon so I can perceive the world normally again. I feel like I’m starting to forget what normal is sometimes.
Normal will return, in time. Keep going!
That would be an interesting topic to explore!
My vision fluctuates between blind as a bat and need my glasses to see anything and crisp, clear, near 20/20 vision… all in the same day.
As I progress, in withdrawal, it seems to be getting worse, along with other physical symptoms.
I’m hoping that some symptoms start to get a little better.
Off benzos for 5 months and Gabapentin for 3. (prescribed to help Benzo w/d)
I have had sensory processing issue throughout this time withdrawal but the last 10 weeks have been totally disabling. I cant sit in a moving vehicle and everything stutters in my head that I see. I have the Vaseline eyes, etc but not being able to be in a car or hardly even being able to walk without suffering is wearing on me. I am almost 16 months off. This symptom is truly maddening. Thanks for addressing it and your thoughtful blog
Well i am one of those ocular migraine sufferers. I did go to my doctor when i had them 5 days in a row but he did not seem concerned, said to take panadol. I had an mri and ct scan 3 years ago so he probably wasnt concerned about a brain tumour! Im hoping these ocular migraines are a sign of healing, well they are definitely a sign of something neurological taking place. Since i had the migraines i have developed another eye floater and my vision has been hypersensitive. I saw the opthamologist when i first discovered an eye floater while tapering. He said benzo and antidepresssants relax the eyes and often peoples prescriptions change as a result of taking them. I am certain all this is related to the deug damage and subsequent healing. Thanks jen, love your work.
Jennifer, thank you for your posts. You put into words what I’m not able to do myself – I’m grateful you have put a voice to your experiences and are sharing it with us. Oftentimes, someone will comment on a post and describe something I’m going through in more detail. This is true with the blurring of the eyes in which the word “Vaseline” has been used. This word describes my blurring experiences to a “T”, but I haven’t been able to find the right word to describe my experience. Fortunately, I had an eye exam not long before I started weaning so I contributed my experience to lack of sleep. Again, thank you. I alway look forward to your posts as well as revising past posts.
Hi Jenn, I hope you are well and the road trip was all your heart desired. I too have vision problems mainly completely blurry in both eyes and sometimes I see thing like I was taller or smaller in height and some things seem further away than they are. I get so distressed with this symptom and it drives me nuts. You keep me going forward with your understanding and inspiration. Great Blog as always. Thank you for being there.
With love across the Pond
Hi Jen not sure if you remember me..I was very distressed with my vision..I have that Vaseline effect and double Vision for five years now..it’s starting to scare me..no one believes me and now it’s causing anziety which gives me high blood pressure and then more anziety..please tell me I’m gunna see soon!!!! I get so scared…my son is getting married so I hope it’s soon …has anyone else had this this long? Keep praying God will help me soon…thx xo